Alert archive / Louisiana / Tornado Warnings in 2020
Tornado Warning 12, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at Apr 22, 2020, 9:04 PM CDT for Rapides Parish, Louisiana. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2020, 9:04 PM CDT (02:04 UTC)
- Expired
- Apr 22, 2020, 9:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Rapides Parish, LA
The radar
The Ft Polk radar (KPOE), 28 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 9:09 PM CDT | TORNADO 1 | 5 Ese Hineston, LA | THIS TORNADO STARTED IN THE COMMUNITY OF ELMER, WEST OF ELMER ROAD WHERE IT PRODUCED DAMAGE TOTREES AND HOMES. THE TORNADO CROSSED HWY 112 SE OF ELMER AND CONTINUED NE THROUGH THE FOREST, DAMAGING MANY TREESAND POWER POLES ALONG ITS PATH. THE PATH WAS LOST NEA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 5:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2355 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 15.7
The text
As transmitted.
806
WFUS54 KLCH 230204
TORLCH
LAC079-230230-
/O.NEW.KLCH.TO.W.0012.200423T0204Z-200423T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
904 PM CDT Wed Apr 22 2020
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southwestern Rapides Parish in central Louisiana...
* Until 930 PM CDT.
* At 904 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elmer, or near Hineston, moving east at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Rapides Parish, including the following locations...
Forest Hill, Calcasieu and Woodworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3104 9280 3113 9281 3122 9252 3103 9251
TIME...MOT...LOC 0204Z 259DEG 34KT 3107 9271
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
242 follow-up statements
412
WWUS54 KLCH 230216
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
916 PM CDT Wed Apr 22 2020
LAC079-230230-
/O.CON.KLCH.TO.W.0012.000000T0000Z-200423T0230Z/
Rapides LA-
916 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
RAPIDES PARISH...
At 916 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Elmer, or 8 miles east of Hineston, moving east at
40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Elmer, Woodworth and Forest Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3107 9270 3116 9271 3122 9252 3106 9251
TIME...MOT...LOC 0216Z 251DEG 33KT 3114 9261
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
24216
WWUS54 KLCH 230220
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
920 PM CDT Wed Apr 22 2020
LAC079-230230-
/O.CON.KLCH.TO.W.0012.000000T0000Z-200423T0230Z/
Rapides LA-
920 PM CDT Wed Apr 22 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR CENTRAL
RAPIDES PARISH...
At 920 PM CDT, a confirmed large and extremely dangerous tornado was
located near Elmer, or 10 miles east of Hineston, moving east at 40
mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Woodworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to an interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3110 9264 3117 9267 3122 9252 3109 9251
TIME...MOT...LOC 0220Z 257DEG 33KT 3116 9259
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.50IN
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 22, 7:18 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Apr 22, 7:18 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
718 PM CDT Wed Apr 22 2020
.DISCUSSION...
23/00Z TAF Issuance.
&&
.AVIATION...
A few strong to severe storms continue acrs northern portions of
the area, with some sctd showers acrs SW LA. Convection near the
southern terminals has been minimal so far, and expect this will
continue, while ocnl storms can be expected near AEX through late
this evening and this is covered with TEMPO group. MVFR cigs this
evening will lower to IFR overnight. A few lingering showers
Thursday morning will come to an end with cigs improving and sky
cover diminishing through midday/early aftn. Gusty southerly winds
will continue this evening, tapering off to around 10 KT at
BPT/LCH, while gusts will persist at AEX/LFT/ARA. Winds will shift
southwesterly Thursday morning then westerly by aftn as a cold
front moves through the region.
24
&&
.PREV DISCUSSION... /issued 509 PM CDT Wed Apr 22 2020/
UPDATE...
Updated to reflect the new TOR Watch 133 thru midnight across
central Louisiana and southeast counties in the lakes region.
Louisiana:
ALLEN... AVOYELLES... BEAUREGARD... EVANGELINE... RAPIDES...
VERNON
SOUTHEAST TEXAS
JASPER... NEWTON... TYLER
19
PREV DISCUSSION... /issued 333 PM CDT Wed Apr 22 2020/
SYNOPSIS...
Strong to severe storms possible for mainly northern sections of
the forecast area through the evening hours. A tornado watch is
in effect for a majority of the northern zones until 5 pm CDT. It
is possible another watch could replace that for portions of the
forecast area, again mainly northern sections. Very breezy
southerly gradient winds are also occurring and expected until
sunset, therefore a wind advisory is in effect for a majority of
the southern zones through 7 pm CDT.
After the storm system moves off to the northeast, and a weak
Pacific cold front/dryline moves through early Thursday, fair and
stable conditions should be in store through the weekend.
Rua
DISCUSSION...
A surface low is located over north Texas northwest of DFW this
afternoon. Strong southerly gradient winds feeding into the low
with gusts over 30 mph and close to 45 mph at times. This is
bringing warm, moist and unstable air across the forecast area.
Convection has been limited to the far northern sections of the
forecast area, closer to a warm frontal boundary, as a strong cap
is located over a majority of the forecast area based on the
special 22/18Z upper air release.
The main concern in the short term will be discrete cells
developing across upper southeast into central Louisiana. With
steep mid level lapse rates and deep shear, this activity will
have the potential for large hail.
If the cells can become surface rooted to take advantage of the
low level shear, then some tornadic activity will be possible,
although this looks more likely just north of the forecast area.
Also, with the high moisture content, torrential down pours will be
possible with these cells that could bring about street flooding.
As the surface low pushes off to the east, it will bring a
dryline feature with it. There is the potential for convection
that is firing up in north and central Texas to congeal along the
dryline and push off to the east. Again, the best push of this
activity and parameters for the stronger to severe storms will be
across northern sections of the forecast area. This potential MCS
feature will bring the possibility of all modes of severe weather
where it moves across, along with the possibility of locally heavy
rainfall.
A weak cold front will meet up with the dryline overnight and push
into the forecast area by early Thursday. Some convection will be
possible ahead of this feature through Thursday morning before
moving out of eastern portions of the forecast area Thursday
afternoon.
Drier and more stable conditions will occur behind this system for
Thursday night into Friday.
A secondary weak Pacific cold front looks to move across on Friday
night. Moisture profiles look limited ahead of this system, so at
this point, not expecting much in the way of convection.
A period of stable and fair weather conditions will then persist
behind this feature into the weekend and early next week.
Rua
MARINE...
Tight pressure gradient over the northwest Gulf with a deep low
pressure system over north Texas. Moderate to strong onshore flow
will continue into the night out ahead of low, with small craft
exercise caution continuing. A weak Pacific cold front will make
its way into the coastal waters early Thursday, with light winds
occurring behind it. Expect a secondary front to move across on
Friday night, with modest offshore flow then expected into the
weekend.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 66 81 57 85 / 80 10 0 0
LCH 72 84 62 84 / 50 30 0 0
LFT 71 84 61 85 / 50 50 0 0
BPT 71 84 64 83 / 50 10 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 7 PM CDT this evening for LAZ033-041>045-
052>055-073-074.
TX...Wind Advisory until 7 PM CDT this evening for TXZ215-216.
GM...Small Craft Exercise Caution through Thursday morning for GMZ435-
450-452-455-470-472-475.
Small Craft Exercise Caution until 7 PM CDT this evening for
GMZ430-432.
&&
AVIATION...24Hazardous weather outlook, Apr 22, 2:44 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 244 PM CDT Wed Apr 22 2020 LAZ027-028-030>032-TXZ180-259>262-232000- Vernon-Rapides-Beauregard-Allen-Evangeline-Tyler-Northern Jasper- Northern Newton-Southern Jasper-Southern Newton- 244 PM CDT Wed Apr 22 2020 ...TORNADO WATCH 133 IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... This Hazardous Weather Outlook is for central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ033-041>045-052>055-073-074-TXZ215-216-232000- St. Landry-Calcasieu-Jefferson Davis-Acadia-Lafayette- Upper St. Martin-Vermilion-Iberia-St. Mary-Lower St. Martin- West Cameron-East Cameron-Jefferson-Orange- 244 PM CDT Wed Apr 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LAZ029-TXZ201-232000- Avoyelles-Hardin- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms will be possible. Some of the storms may produce hail, gusty winds, torrential down pours, and occasional cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will exit the area early Thursday. A few strong storms with occasional lightning will be possible. Then Thursday afternoon through Tuesday no severe weather is anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-232000- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 244 PM CDT Wed Apr 22 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Gusty south winds will continue and small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winds will decrease on Thursday. Then a moderate offshore flow is expected Friday night into Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 22, 8:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
805 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 5 E JASPER 30.92N 93.91W
04/22/2020 JASPER TX 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN AND DAMAGE IN THE BEECH
GROVE AREA NORTH OF HWY190.
0730 PM TORNADO JASPER 30.92N 94.00W
04/22/2020 JASPER TX 911 CALL CENTER
TREES DOWN, SOME ON POWERLINES IN MULTIPLE LOCATIONS
ACROSS CENTRAL JASPER.
&&
CASTIGGERLocal storm report, Apr 22, 8:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
822 PM CDT WED APR 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TORNADO 1 N NEWTON 30.86N 93.75W
04/22/2020 NEWTON TX 911 CALL CENTER
TREES DOWN ACROSS SECTIONS OF HWY 87.
&&
CASTIGGERThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 7:48 PM CDT | Tornado Warning | LCH | Vernon | 27 min |
| Apr 22, 8:15 PM CDT | Tornado Warning | LCH | Vernon | 20 min |
| Apr 22, 8:32 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 43 min |
| Apr 22, 9:28 PM CDT | Tornado Warning | LCH | Avoyelles, Rapides | 32 min |
| Apr 22, 9:48 PM CDT | Tornado Warning | LCH | Avoyelles, Rapides | 27 min |
| Apr 23, 12:12 AM CDT | Special Weather Statement | LCH | Calcasieu | 48 min |
| Apr 23, 12:21 AM CDT | Special Weather Statement | LCH | Rapides | 39 min |
| Apr 23, 12:33 AM CDT | Severe Thunderstorm Warning | LCH | Allen, Calcasieu, Jefferson Davis | 57 min |
| Apr 23, 1:02 AM CDT | Tornado Warning | LCH | Avoyelles, Evangeline, Rapides | 43 min |
| Apr 23, 1:24 AM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Evangeline, Jefferson Davis, Saint Landry | 50 min |
| Apr 23, 1:52 AM CDT | Tornado Warning | LCH | Acadia, Saint Landry | 42 min |
| Apr 23, 9:09 AM CDT | Special Marine Warning | LCH | 51 min | |
| Apr 23, 9:54 AM CDT | Special Marine Warning | LCH | 66 min | |
| Apr 23, 10:54 AM CDT | Special Marine Warning | LCH | 26 min | |
| Apr 23, 1:58 PM CDT | Special Weather Statement | LCH | Saint Martin | 32 min |
Nearby
Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.